Utah, 2011

Flash Flood in Utah, July 19, 2011

July 19, 2011 · NWS GJT · 1 event in 1 county or zone

A persistent flow of subtropical moisture in a light southerly flow aloft resulted in some thunderstorms with heavy rainfall in southeast Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent flow of subtropical moisture in a light southerly flow aloft resulted in some thunderstorms with heavy rainfall in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 8:18 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 8:18 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
918 AM MDT TUE JUL 19 2011

.UPDATE 845 AM MDT...
THE MORNING SOUNDING HOLDS NO SURPRISES: MOISTURE AND INSTABILITY
REMAIN HIGH WITH PRECIP WATER AT 1.2 INCHES AND CAPE AROUND 1500
J/KG. YESTERDAY WITH LITTLE UPPER LEVEL SUPPORT...THE FORECAST AREA
SAW SOME FLASH FLOODING...LOCAL WIND GUSTS IN THE 60-70 MPH...AND A
TORNADO NEAR TOWAOC. WHAT SEPARATES TODAY FROM YESTERDAY IS THAT WE
ALSO HAVE GOOD UPPER LEVEL FORCING. THE TROPICAL DISTURBANCE NEAR THE
FOUR CORNERS THIS MORNING WILL LIFT NE THROUGH THE FORECAST AREA
TODAY. THIS DISTURBANCE HAS A HISTORY OF PRODUCING CONVECTION ON ITS
PERIPHERY RATHER THAN ITS CORE. AND INDEED THE NEW NAM IS INITIATING
CONVECTION THIS MORNING AND THAT IS FITTING WITH THE FIRST
LIGHTNING STRIKES WE ARE SEEING NORTH OF PRICE. THE SOUTH WILL
LIKELY SEE SOME MORNING-EARLY AFTERNOON CONVECTION BUT THEN SETTLE
DOWN IN THE LATER AFTERNOON. THE NORTH WILL SEE CONVECTION THAT
WILL LIKELY PERSIST OVERNIGHT.

SHEER PROFILE IS NOT SEVERE WEATHER CLASSIC...SHOWING SOME BACKING
FROM SW TO SE WITH HEIGHT BECOMING ALL SW THIS AFTERNOON. BUT THERE
IS SOME SPEED SHEAR TO HELP SEPARATE THE UPDRAFT/DOWNDRAFT THIS
AFTERNOON. WIND GUSTS TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. WE DON'T EXPECT TORNADO FORMATION...BUT THEN AGAIN WE
DIDN'T YESTERDAY EITHER. SO KEEP AN EYE OUT FOR THUNDERSTORM
ROTATION. STORM MOTION TO THE NE AT 15 MPH THIS AFTERNOON WILL LIMIT
BUT NOT ELIMINATE FLASH FLOODING POTENTIAL. LARGE HAIL IS UNLIKELY
WITH WBZ AT AROUND 15KFT.

PLEASE REPORT ANY UNUSUAL WEATHER TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.

&&

.PREVIOUS DISCUSSION ISSUED 445 AM MDT TUE JUL 19 2011...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED OVERNIGHT ACROSS MUCH
OF THE FORECAST AREA...WITH HIGHEST AREAL COVERAGE OVER EASTERN UT
AND NORTHWEST CO. THESE WERE ASSOCIATED WITH A VORT MAX THAT THE RUC
SHOWED GLIDING OVER NE UT. ANOTHER VORT MAX WITHIN THE MONSOONAL
PLUME WAS CENTERED OVER NE AZ THIS MORNING AND WILL ENTER SE UT
AROUND SUNRISE. THIS DISTURBANCE IS THE REMAINS OF AN EASTERLY WAVE
THAT MOVED OUT OF THE BIG BEND AREA LAST EVENING. THE RUC AND NAM12
PROJECT THIS DISTURBANCE TO KICK OFF ANOTHER ROUND OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY AND
INTO TONIGHT. THE MAIN FOCUS SHOULD BE OVER EASTERN UT AND ALONG THE
CO/UT BORDER WHERE THE BEST UPLIFT IS PROJECTED. PRECIPITABLE WATER
WAS JUST ABOVE AN INCH ON THE GJT 00Z SOUNDING...WITH THE NAM12
PROJECTING 1.4 INCHES AT 12Z. THE NAM12 FORECAST SOUNDINGS HAVE BEEN
OVER-PREDICTING PW BY ABOUT 0.25 OF AN INCH BUT ADJUSTING FOR THIS
STILL YIELDS OVER AN INCH OF PW OVER GJT THIS MORNING AND ACROSS
EASTERN UT. HAVE INCREASED THE CHANCE OF RAIN AND PROJECTED RAINFALL
AMOUNTS ACROSS THE BOARD FOR TODAY AND THIS EVENING.

TONIGHT AND WEDNESDAY...THE REMNANTS OF A STRONG WEST COAST TROUGH
WILL WEAKEN AND PASS WELL NORTH OF THE AREA. THIS WILL CAUSE THE
MONSOON FLOW TO LAY OVER TO THE EAST AND BE PUSHED TO THE EAST AS
WELL. NE UT AND NW CO DRY OUT IN SOUTHWEST FLOW ALOFT...WHILE SW CO
AND THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE REMAIN IN THE WETTER
AIRMASS THUS HAVE KEPT A HIGHER CHANCE OF RAIN THERE.

WEDNESDAY NIGHT...DRIER AIR WILL CONTINUE ADVECTING INTO THE AREA
OVER EASTERN UT AND NW AND CENTRAL CO WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
THE TROF OVER THE GREAT BASIN STALLS THURSDAY BUT NOT BEFORE IT
PUSHES DRIER AIR INTO ERN UT AND EXTREME NWRN CO. WHILE THE DEEPEST
MOISTURE RESIDES IN THE VICINITY OF THE SAN JUAN MTNS EXTENDING
NORTHWARD ALONG THE CONTINENTAL DIVIDE. STORMS LIKELY TO PRODUCE
GUSTY WINDS BUT AS P.W. VALUES DROP SO WILL THE THREAT OF HEAVY RAIN.
THE TROF DEEPENS A BIT FRIDAY BUT MAKES LITTLE EWRD PROGRESS...
HOWEVER MOISTURE VALUES CONTINUE TO DROP OVER OUR CWA. AS A RESULT
EXPECT A SIGNIFICANT DOWNTREND IN CONVECTIVE ACTIVITY. THE ONLY
EXCEPTION WOULD BE OVER THE SAN JUANS WHERE A LITTLE BETTER MOISTURE
WILL YIELD A FEW AFTERNOON TSTMS. THE TROF OVER THE WEST WEAKENS SOME
SATURDAY AS ENERGY SHEARS THROUGH THE NRN ROCKIES...AT THE SAME TIME
HIGH PRESSURE REBUILDS NEAR ERN TX. THIS BRINGS OUR CWA BACK INTO A
MORE FAVORABLE SOUTHERLY FLOW RESULTING IN A GRADUAL INCREASE IN
MOISTURE. HOWEVER ERN UT WILL STILL REMAIN UNDER A DRIER SW FLOW SO
CONVECTION WILL MAINLY BE OVER THE MTNS OF WRN COLORADO AND ONLY
ISOLATED IN COVERAGE.

BY LATE IN THE WEEKEND THE LAST BIT OF ENERGY IN THE TROF OVER THE
PACIFIC NORTHWEST LIFT/S NORTHEAST INTO CENTRAL CANADA AND ALLOWS THE
SUB-TROPICAL RIDGE TO WEDGE IT/S WAY BACK TO THE WEST COAST...
CENTERING NEAR THE 4 CORNERS REGION BY EARLY MONDAY. THE HOT NATURE
OF THIS RIDGE SHOULD KEEP TEMPERATURES AT ABOVE NORMAL LEVELS INTO
EARLY NEXT WEEK. AS FOR MOISTURE THIS RIDGE SHOULD AGAIN ABSORB
MONSOONAL MOISTURE AND CONTINUE TO RECYCLE IT FOR AN INCREASE IN
AFTERNOON CONVECTION...BUT THERE DOES NOT SEEM TO BE A CLEAR SIGNAL
WHEN THIS WILL HAPPEN LOOKING AT PRECIPITABLE WATER AND MOISTURE
FIELDS FROM LONGER RANGE MODELS. FOR NOW WILL CONTINUE THE TREND OF
DIURNAL THUNDERSTORMS ALONG THE DIVIDE...BUT MORE FAVORED IN THE
SOUTHERN MOUNTAINS...CLOSER TO THE MOISTURE PLUME.

&&

.AVIATION...

SCATTERED SHOWERS WILL CONTINUE THIS MORNING...MAINLY OVER NORTHEAST
UTAH. THUNDERSTORMS WILL INCREASE THIS AFTERNOON ACROSS THE AREA...
AFFECTING ALL THE TAF SITES.  MVFR CONDITIONS CAN BE EXPECTED NEAR
THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER
CELLS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE..........JOE
SHORT TERM......CJC
LONG TERM.......MC/DP
AVIATION........CJC
Hazardous weather outlook, Jul 19, 3:31 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT TUE JUL 19 2011

COZ001>014-017>023-UTZ022>025-027>029-201130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
431 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

OUR MONSOONAL SURGE WILL BEGIN TO WANE BY MIDWEEK AS A DRIER
SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED. THIS PATTERN IS
EXPECTED TO CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Grand Junction radar (KGJX), 163 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
July 19, 12:49 PM MST to 3:00 PM MST
Where
San Juan County, 10.19 mi WNW of Monticello Arpt to 13.32 mi SW of La Sal Jct Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.007, -109.510

Flash flooding was reported in Lavendar Canyon and Davis Canyon, with rushing water over 3 feet deep that dumped into Indian Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331555.